Arnold’s method for asymptotic stability of steady inviscid incompressible flow through a fixed domain with permeable boundary

Morgulis, Andrey; Yudovich, Victor
June 2002
Chaos;Jun2002, Vol. 12 Issue 2, p356
Academic Journal
The flow of an ideal fluid in a domain with a permeable boundary may be asymptotically stable. Here the permeability means that the fluid can flow into and out of the domain through some parts of the boundary. This permeability is a principal reason for the asymptotic stability. Indeed, the well-known conservation laws make the asymptotic stability of an inviscid flow impossible, if the usual no flux condition on a rigid wall (or on a free boundary) is employed. We study the stability problem using the direct Lyapunov method in the Arnold's form. We prove the linear and nonlinear Lyapunov stability of a two-dimensional flow through a domain with a permeable boundary under Arnold's conditions. Under certain additional conditions, we amplify the linear result and prove the exponential decay of small disturbances. Here we employ the plan of the proof of the Barbashin-Krasovskiy theorem, established originally only for systems with a finite number of degrees of freedom.


Related Articles

  • The propagation of a surfactant laden liquid plug in a capillary tube. Waters, S. L.; Grotberg, J. B. // Physics of Fluids;Feb2002, Vol. 14 Issue 2, p471 

    This paper considers the propagation of a liquid plug, forced by a driving pressure ΔP, within a rigid tube. The tube is already lined with a liquid precursor film of thickness h¯[sub 2]. Both the plug and the precursor film, as well as the interface, contain small amounts of surfactant...

  • Combined diffusion-driven and convective flow in a tilted square container. Page, Michael A. // Physics of Fluids;May2011, Vol. 23 Issue 5, p056602 

    Asymptotic analytical solutions are derived for the configuration posed by Quon [Phys. Fluids 26, 632 (1983)] for diffusion-driven flow in a tilted square container when the diffusive parameter R is small. The key regions of the asymptotic structure are outlined and the leading-order solutions...

  • Linear stationary surface waves over a rough bottom. Nalimov, V. I. // Siberian Mathematical Journal;Jul2010, Vol. 51 Issue 4, p696 

    We consider the linear formulation of the 3-dimensional problem of a stationary flow with a free surface over a rough bottom of an irrotational capillary heavy ideal incompressible fluid. For fast near-critical flows we derive an approximate equation for the free surface elevation. We express a...

  • Screening and asymptotic decay of pair distributions in asymmetric electrolytes. Ulander, Johan; Kjellander, Roland // Journal of Chemical Physics;12/1/1998, Vol. 109 Issue 21, p9508 

    Examines the screening and asymptotic decay of pair distributions in asymmetric electrolytes. Use of the dressed ion theory; Effect of dielectric response function on asymptotic behavior; Relationship between the asymptotic behavior of charge-charge, density-density and charge-density correlation.

  • Rigorous link between fluid permeability, electrical conductivity, and relaxation times for transport in porous media. Avellaneda, M.; Torquato, S. // Physics of Fluids A;Nov91, Vol. 3 Issue 11, p2529 

    A rigorous expression is derived that relates exactly the static fluid permeability k for flow through porous media to the electrical formation factor F (inverse of the dimensionless effective conductivity) and an effective length parameter L, i.e., k=L2/8F. This length parameter involves a...

  • Improved permeability bounds for highly polydisperse materials. Given, James A.; Stell, George // Physics of Fluids A;Nov90, Vol. 2 Issue 11, p1929 

    The influence of polydispersity on the flow of fluid through a medium composed of solid spherical inclusions of many different sizes is studied. Focus is on the case of a medium composed of impenetrable, i.e., nonoverlapping inclusions, which is a good model for flow, e.g., through sand, and...

  • Asymptotic decay of radius of a weakly conductive viscous jet in an external electric field. Spivak, A. F.; Dzenis, Y. A. // Applied Physics Letters;11/23/1998, Vol. 73 Issue 21 

    Motion of a weakly conductive viscous jet accelerated by an external electric field is considered. Nonlinear rheological constitutive equation applicable for polymer fluids (Oswald–deWaele law) is applied. A differential equation for the variation of jet radius with axial coordinate is...

  • New family of asymptotic solutions of Helmholtz equation. Maltsev, N. E. // Journal of Mathematical Physics;Mar1994, Vol. 35 Issue 3, p1387 

    A new family of asymptotic solutions of the Helmholtz equation can be derived. It is shown that new solutions are regular at caustics and turning points and do not require any special functions.

  • Determination of f(∞) from the asymptotic series for f(x) about x=0. Bender, Carl M.; Boettcher, Stefan // Journal of Mathematical Physics;Apr94, Vol. 35 Issue 4, p1914 

    A difficult and long-standing problem in mathematical physics concerns the determination of the value of f(∞) from the asymptotic series for f(x) about x=0. In the past the approach has been to convert the asymptotic series to a sequence of Padé approximants {Pnn(x)} and then to evaluate...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics